Advertisement

Designs, Codes and Cryptography

, Volume 50, Issue 3, pp 359–372 | Cite as

Complete (q 2 + q + 8)/2-caps in the spaces PG(3, q), q ≡ 2 (mod 3) an odd prime, and a complete 20-cap in PG(3, 5)

  • Alexander A. Davydov
  • Stefano Marcugini
  • Fernanda Pambianco
Article

Abstract

An infinite family of complete (q 2 + q + 8)/2-caps is constructed in PG(3, q) where q is an odd prime ≡ 2 (mod 3), q ≥ 11. This yields a new lower bound on the second largest size of complete caps. A variant of our construction also produces one of the two previously known complete 20-caps in PG(3, 5). The associated code weight distribution and other combinatorial properties of the new (q 2 + q + 8)/2-caps and the 20-cap in PG(3, 5) are investigated. The updated table of the known sizes of the complete caps in PG(3, q) is given. As a byproduct, we have found that the unique complete 14-arc in PG(2, 17) contains 10 points on a conic. Actually, this shows that an earlier general result dating back to the Seventies fails for q = 17.

Keywords

Complete caps Projective spaces of the dimension three Projective planes 

Mathematics Subject Classification (2000)

51E21 51E22 94B05 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Abatangelo L.M.: On the number of points of caps obtained from an elliptic quadric of PG(3, q). Eur. J. Combin. 3, 1–7 (1982)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Abatangelo V.: Classification of transitive caps in PG(3, 5). Pure Math. Appl. 11, 1–11 (2000)zbMATHMathSciNetGoogle Scholar
  3. 3.
    Abatangelo V., Korchmáros G., Larato B.: Classification of maximal caps in PG(3, 5) different from elliptic quadric. J. Geom. 57, 9–19 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Ali A.H., Hirschfeld J.W.P., Kaneta H.: The automorphism group of a complete (q − 1)-arc in PG(2, q). J. Combin. Des. 2, 131–145 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bierbrauer J.: Introduction to Coding Theory. Chapman and Hall/CRC, Boca Raton (2005)zbMATHGoogle Scholar
  6. 6.
    Bierbrauer J., Marcugini S., Pambianco F.: The smallest size of a complete cap in PG(3, 7). Discrete Math. 306, 1257–1263 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Brouwer A.E.: Bounds on the minimum distance of linear codes: http://www.win.tue.nl/~aeb/voorlincod.html, of February 1, 2006.
  8. 8.
    Davydov A.A., Marcugini S., Pambianco F.: Complete caps in projective spaces PG(n, q). J. Geom. 80, 23–30 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Davydov A.A., Marcugini S., Pambianco F.: Complete (q 2 + q + 8)/2-caps in the projective space PG(3, q) with odd prime q ≡ 2 (mod 3). In: Proceedings of the X International Workshop on Algebraic and Combin. Coding Theory, ACCT-X, Zvenigorod, Russia, September 9–16, 2006, pp. 76–80. Available at http://dcn.infos.ru/acct/ACCT2006/papers/davydov.pdf.
  10. 10.
    Dodunekov S., Simonis J.: Codes and projective multisets. Electron. J. Combin. 5, Research Paper 37, 23 pp. (electronic) (1998).Google Scholar
  11. 11.
    Edel Y., Storme L., Sziklai P.: New upper bounds on the sizes of caps in PG(N, 5) and PG(N, 7). J. Combin. Math. Combin. Comput. 60, 7–32 (2007)zbMATHMathSciNetGoogle Scholar
  12. 12.
    Faina G., Marcugini S., Milani A., Pambianco F.: The sizes k of complete k-caps in PG(n, q), for small q and 3 ≤ n ≤ 5. Ars Combin. 50, 235–243 (1998)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Faina G., Pambianco F.: On the spectrum of the values k for which a complete k-cap in PG(n, q) exists. J. Geom. 62, 84–98 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Ferret S., Storme L.: On the size of complete caps in PG(3, 2h). Finite Fields Appl. 10, 306–314 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Hill R.: Caps and codes. Discrete Math. 22, 111–137 (1978)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Hirschfeld J.W.P.: Projective Geometries over Finite Fields, 2nd edn. Oxford University Press, Oxford (1998)zbMATHGoogle Scholar
  17. 17.
    Hirschfeld J.W.P.: Finite Projective Spaces of Three Dimensions. Oxford University Press, Oxford (1985)zbMATHGoogle Scholar
  18. 18.
    Hirschfeld J.W.P., Storme L.: The packing problem in statistics, coding theory, and finite projective spaces: update 2001. In: Blokhuis, A., Hirschfeld, J.W.P., Jungnickel, D., Thas, J.A.(eds) Finite Geometries, Proceedings of the Fourth Isle of Thorns Conference, Developments in Mathematics, vol 3., pp. 201–246. Kluwer Academic Publishers, Dordrecht (2001)Google Scholar
  19. 19.
    Korchmáros G., Sonnino A.: Complete arcs arising from conics. Discrete Math. 267, 181–187 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Landjev I., Rousseva A.: An extension theorem for arcs and linear codes. Prob. Inf. Trans. 42, 319–329 (2006)CrossRefGoogle Scholar
  21. 21.
    Pambianco F., Ughi E.: A class of k-caps having k − 2 points in common with an elliptic quadric and two points on an external line. Australas. J. Combin. 21, 299–310 (2000)zbMATHMathSciNetGoogle Scholar
  22. 22.
    Pellegrino G.: Un’osservazione sul problema dei k-archi completi in S 2,q, con q≡ 1 (mod 4). Atti Accad. Naz. Lincei Rend. 63, 33–44 (1977)MathSciNetGoogle Scholar
  23. 23.
    Pellegrino G.: Una rilettura di alcune proposizioni relative a calotte ed archi completi dello spazio PG(3, q) (r = 2, 3; q dispari). In: Giornate di Geometrie Combinatorie, pp. 269–287. Università di Perugia, Perugia (1993).Google Scholar
  24. 24.
    Pellegrino G.: Sulle calotte complete, non ovaloidi, dello spazio PG(3, q), q dispari. Rend. Circ. Mat. Palermo 47, 141–168 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Segre B.: Le geometrie di Galois. Ann. Mat. Pura Appl. 48, 1–97 (1959)zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Storme L., Van Maldeghem H.: Cyclic caps in PG(3, q). Geom. Dedicata 56, 271–284 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Szőnyi T.: Arcs, caps, codes and 3-independent subsets. In: Giornate di Geometrie Combinatorie, pp. 57–80. Università di Perugia, Perugia (1993).Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  • Alexander A. Davydov
    • 1
  • Stefano Marcugini
    • 2
  • Fernanda Pambianco
    • 2
  1. 1.Institute for Information Transmission ProblemsRussian Academy of SciencesMoscowRussian Federation
  2. 2.Dipartimento di Matematica e InformaticaUniversità degli Studi di PerugiaPerugiaItaly

Personalised recommendations